Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Prednisolone and HIV
Feb 13, 2006

Dear Doctor,

I read an article regarding to the "late seroconverter" issue. It is mentioned that one of them are individuals on or likely to be on "systemic steroids" for more than a month at a dose equivalent to "prednisolone" at 20 mgs or more per day (any age). This answer make me very worry that I might be a "late seroconverter", because in the days when I have had a series of risky activities (unprotected insertive anal), I had joined a gym club and was consuming food supplement powder (muscle building protein formula) for about 2 (two) months. It was Whey Protein, contain about 33 components (i.e.,saturated fat, carb, dietary fiber, sugar, protein, vitamin E, vitamin B6, Folic acid, calcium, phosphorus, magnesium, sodium, potassium, synthepro, creatine monohydrate, glutamine peptides,L-glutamine, calcium alpha-ketoglutarate, L-leucine, L-Methionine, L-phenylalanine, Lactoferrin, insulogen, guar gum, D-myo-inositol, clucomannan, taurine, alpha lipoic acid, D-pinitol, Nitroxen, Ginseng, N-acetyl-cysteine).

Is this food supplement (whey protein) I had consumed can be categorized as "systemic steroids"? I do not found "prednisolone" in this supplement facts list. Can consuming this products for about 2 (two) months delayed/ prolonging window period and lead me to be a "Late seroconverter"? I have tested "non reactive" using HIV DUO,2 (two) Rapid tests,and ELISA at week 14 and week 22. Concerning the above mentioned issue, should I go for further tests? If so, when will be the apropriate time to get tested to clear my mind from HIV infection and late seroconverter issue? Or can I relax and believe that I am not infected with negative result at 22 weeks after last risky activitY?

Thanks in advance for your answer.

Response from Dr. Conway

The issue with the prednisone/prednisolone is a theoretical one. It may act as an immune suppressant, and prevent the proper immune response to HIV following exposure to the virus. This may lead to "delayed seroconversion". It is certainly something to think about, but I am not aware of a case where there was such delayed seronconversion and that it was attribute to this cause.

All of this being said, none of the substances that you are taking contain prednisone/prednisolone. The steroids contained in body building products are androgenic steroids rather than corticosteroids like prednisone, so there is no effect on your immune system.

You can trust the results of the tests you have done, and now think about how you are going to make sure you stay unifected...

Good luck.



Previous
Casual Alcohol with meds
Next
Sun sensitivity

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement